Mississippi, 2022Flash Flooding in Mississippi, July 4, 2022
July 4, 2022 · NWS JAN · 2 events in 2 counties and zones
Numerous showers and thunderstorms developed across the area on the afternoon of July 4th. Some of these storms had torrential downpours which resulted in flash flooding in portions of Jones and Rankin Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed across the area on the afternoon of July 4th. Some of these storms had torrential downpours which resulted in flash flooding in portions of Jones and Rankin Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 2:07 PM CST, 23 minutes earlier.
Area forecast discussion, Jul 4, 2:07 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
307 PM CDT Mon Jul 4 2022
.DISCUSSION...
Tonight and tomorrow: Tonight will see temperatures falling into
the upper 70s F by midnight as folks wrap up Independence Day
festivities. Showers and storms may continue into the late evening
with diminishing coverage by late night. Lows fall into the
middle 70s F by dawn on Tuesday morning. Temperatures will rise
quickly Tuesday under partly cloudy skies and a strong upper ridge
over to our west will begin to increase upper heights on it's
flank in our area. This will allow afternoon highs to creep higher
tomorrow than we are seeing today and heat advisories are being
initiated for areas north of I-20 as well as west of I-55 where
heat indices will likely top 105 F by early afternoon. Heat
indices will remain high until the evening, except where augmented
locally by isolated showers or thunderstorms. /86/
Tuesday night through Saturday night: Dangerous heat continues to
be the primary concern for the forecast area as we go through the
mid/late week and into the weekend. Global models agree that a
strong subtropical ridge axis will intensify further over the Deep
South, and with considerable evapotranspiration helping boundary
layer moisture to increase in the stagnant airmass, the
combination of heat and humidity is expected to reach dangerous
levels. It is possible that for Friday and Saturday, we may need
to highlight a significant risk for criteria that would correlate
with an excessive heat warning (HI > 110), especially in the
ArkLaMiss Delta region. Will wait until we move to within five
days of the forecast to advertise this in the HWO for Fri/Sat,
but trends are suggesting this will indeed be the case.
In terms of rainfall, for the mid/late week, we should see mostly
diurnally driven disorganized pulse storm activity, but things
should change from late Saturday into Sunday as an amplifying
upper level pattern and developing east coast trough potentially
help to force a cold front into the area. If this happens, there
could be a risk for organized storms with severe weather potential.
Much could change with the timing for this scenario and it is
much too soon to advertise in the HWO. /EC/
&&
.AVIATION...
18Z TAF discussion:
Ongoing scattered showers and a few thunderstorms are expected to
continue across the area through 03z this evening. Away from
thunderstorms, winds will be light through the TAF period.
Variable winds are expected until 03z, becoming southerly into
Tuesday morning. Scattered to broken skies are expected to
prevail, with VFR conditions expected except in the vicinity of
SHRA/TSRA. /86/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 75 91 74 92 / 16 66 28 53
Meridian 74 92 73 93 / 19 74 35 51
Vicksburg 75 93 75 92 / 5 32 16 38
Hattiesburg 75 90 74 92 / 34 84 40 64
Natchez 75 93 74 90 / 8 38 21 47
Greenville 75 93 75 93 / 3 18 8 22
Greenwood 75 94 75 94 / 6 37 14 31
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025>031-
034>036-040>043-047>049-053>055-059>063.
LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.
&&Hazardous weather outlook, Jul 4, 3:10 AM CST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
410 AM CDT Mon Jul 4 2022
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>043-047-048-053-054-059>062-050915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys-
Holmes-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-Claiborne-
Copiah-Jefferson-Adams-Franklin MS-Lincoln-
410 AM CDT Mon Jul 4 2022
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.
.DAY ONE...Today and Tonight
DANGEROUS HEAT
THREAT...Limited
TIMING...Today
Today, caution is advised as heat index values peak near 105
degrees. Heat exhaustion will be possible with outdoor activity.
Try to stay cool and hydrated.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dangerous heat is expected to continue across the region for the
remainder of the week, especially going into the weekend. Take
precautions to avoid heat related illness by limiting strenuous
outdoor activities.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
MSZ029>033-037>039-044>046-049>052-055>058-063>066-072>074-050915-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale-Simpson-Smith-
Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
410 AM CDT Mon Jul 4 2022
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Dangerous heat is expected to continue across the region for the
remainder of the week, especially going into the weekend. Take
precautions to avoid heat related illness by limiting strenuous
outdoor activities.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.
20
&&
...HAZARD LEGEND...
*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
in excess of 110 degrees for multiple days. Heat stroke continues
to be a major concern.
Significant...Dangerous heat expected with peak heat index values
in excess of 110 degrees. Heat stroke will be a significant
concern.
Elevated...Dangerous heat likely with peak heat index values
ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
heat index values peak near 105 degrees. Heat exhaustion will
be possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 4, 12:28 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
128 PM CDT Mon Jul 4 2022
MSZ032-033-041915-
Oktibbeha MS-Choctaw MS-
128 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northeastern Choctaw
and western Oktibbeha Counties through 215 PM CDT...
At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, or 18 miles north of Louisville, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Reform around 130 PM CDT.
Sherwood around 140 PM CDT.
Other locations impacted by this storm include Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near lakes, get out of the water and move indoors or inside
a vehicle. Boats could be damaged or overturned in high winds and
suddenly higher waves. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning.
&&
LAT...LON 3329 8901 3329 8910 3328 8911 3327 8925
3345 8927 3353 8901
TIME...MOT...LOC 1826Z 264DEG 12KT 3337 8917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ECSpecial weather statement, Jul 4, 2:20 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
320 PM CDT Mon Jul 4 2022
MSZ052-058-042100-
Lauderdale MS-Clarke MS-
320 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of northeastern Clarke
and southeastern Lauderdale Counties through 400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Snell, or 14 miles northwest of Butler, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Alamucha around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 8847 3203 8859 3218 8862 3249 8856
3249 8840
TIME...MOT...LOC 2020Z 216DEG 8KT 3220 8844
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJFlash Flood, Jones
- When
- July 4, 2:30 PM CST to 4:30 PM CST
- Where
- Jones County, 1.92 mi SW of Hoy to 2.53 mi SW of (Lul)hesler Fld Laur
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.734, -89.177
Multiple streets were flooded in Laurel.
Flash Flood, Rankin
- When
- July 4, 5:35 PM CST to 8:00 PM CST
- Where
- Rankin County, 0.56 mi N of Brandon to 0.42 mi NNE of Brandon
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 32.278, -89.981
Street flooding occurred on Meadowlane Drive at Michel Street in Brandon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 4 to 8, 20222 deaths · 11 events
- Excessive Heat in Kentucky, July 4 to 8, 202223 injured · 22 events
- Flash Flooding in Washington, July 4, 2022$1.1 million · 2 events
- Lightning Strike in Alabama, July 4, 2022$500,000 · 1 event
- Flood and Damaging Winds in Illinois, July 4 to 5, 202265 kt wind · 69 events
- Flash Flood and Lightning Strike in South Carolina, July 4, 20221 injured · $100,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 4 to 9, 202256 events
- Excessive Heat and Heat in Mississippi, July 4 to 9, 202244 events
- Flash Flooding in South Carolina, July 4, 2022$32,000 · 9 events
- Excessive Heat and Heat in Arkansas, July 4 to 9, 202225 events
- Hail and Damaging Wind in Montana, July 4 to 5, 20222.75 in hail · 23 events
- Heat in Texas, July 4 to 8, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038071, 1038072.